EconPapers    
Economics at your fingertips  
 

A Markup Interpretation of Optimal Investment Rules

Avinash Dixit (), Robert Pindyck () and Sigbjorn Sodal

Economic Journal, 1999, vol. 109, issue 455, 179-89

Abstract: The authors reexamine the basic investment problem of deciding when to incur a sunk cost to obtain a stochastically fluctuating benefit. The optimal investment rule satisfies a trade-off between a larger versus a later net benefit; they show that this trade-off is closely analogous to the standard trade-off for the pricing decision of a firm that faces a downward sloping demand curve. The authors reinterpret the optimal investment rule as a markup formula involving an elasticity that has exactly the same form as the formula for a firm's optimal markup of price over marginal cost. This is illustrated with several examples.

Date: 1999
References: Add references at CitEc
Citations: View citations in EconPapers (33) Track citations by RSS feed

Downloads: (external link)
http://www.blackwell-synergy.com/servlet/useragent ... =455&year=&part=null link to full text (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ecj:econjl:v:109:y:1999:i:455:p:179-89

Ordering information: This journal article can be ordered from
http://www.blackwell ... al.asp?ref=0013-0133

Access Statistics for this article

Economic Journal is currently edited by Martin Cripps, Steve Machin, Woulter den Haan, Andrea Galeotti, Rachel Griffith and Frederic Vermeulen

More articles in Economic Journal from Royal Economic Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing ().

 
Page updated 2020-01-21
Handle: RePEc:ecj:econjl:v:109:y:1999:i:455:p:179-89